Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 3, NWS Honolulu, HI

January 9, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 9, 2021, 3:32 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 9, 2021, 3:44 PM HST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 3:32 AM HST (13:32 UTC)
In effect from
Jan 9, 2021, 3:44 PM HST
Expired
Jan 11, 2021, 3:38 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

953 
WHHW40 PHFO 091332
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 AM HST Sat Jan 9 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large north-northwest swell will rapidly rise to advisory 
levels this afternoon along most north and west facing shores of
the smaller islands. This high surf advisory will likely need to 
be expanded to include north facing shores of the Big Island
tonight.

HIZ001>003-006>008-012-013-017-019-020-100400-
/O.NEW.PHFO.SU.Y.0003.210109T2200Z-210111T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
332 AM HST Sat Jan 9 2021

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST
SUNDAY...

* WHAT...Surf building to 16 to 20 ft along north facing shores.
  Surf building to 10 to 14 ft along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui.

* WHEN...From noon today to 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$

RCB/JJ
6 follow-up statements
408 
WHHW40 PHFO 091957
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
957 AM HST Sat Jan 9 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large north-northwest swell will rapidly rise to advisory
levels this evening along most north and west facing shores of 
the smaller islands.

HIZ001>003-006>008-012-013-017-019-020-100900-
/O.EXT.PHFO.SU.Y.0003.210110T0400Z-210111T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
957 AM HST Sat Jan 9 2021

...HIGH SURF ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST SUNDAY...

* WHAT...Surf building to 16 to 20 ft along north facing shores. 
  Surf building to 10 to 14 ft along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...From 6 PM this evening to 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$

Foster
569 
WHHW40 PHFO 100144
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
344 PM HST Sat Jan 9 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND BIG
ISLAND...

.A large north-northwest swell will rapidly rise to advisory
levels this evening along exposed north and west facing shores.

HIZ025-101445-
/O.EXB.PHFO.SU.Y.0003.210110T1000Z-210111T1600Z/
Big Island North and East-
344 PM HST Sat Jan 9 2021

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
MONDAY...

* WHAT...10 to 15 feet along north facing shores.

* WHERE...North facing shores of the Big Island.

* WHEN...From midnight tonight to 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-101445-
/O.EXT.PHFO.SU.Y.0003.210110T0144Z-210111T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
344 PM HST Sat Jan 9 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...14 to 18 feet along north facing shores. 8 to 12 feet 
  along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$

Foster
224 
WHHW40 PHFO 101326
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
326 AM HST Sun Jan 10 2021

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND 
AND WEST FACING SHORES OF MAUI...

.Surf will peak today, then ease tonight into Monday as a large 
north-northwest swell moves through. Surf will drop to advisory
levels for exposed north and west facing shores of the smaller
islands tonight.

HIZ001>003-006>008-012-013-017-019-020-110230-
/O.UPG.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/
/O.NEW.PHFO.SU.W.0001.210110T1326Z-210111T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
326 AM HST Sun Jan 10 2021

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 20 to 25 feet along the north facing shores of
  Niihau, Kauai, Oahu, Molokai, and Maui. Surf of 15 to 20 feet 
  along the west facing shores of Niihau, Kauai, Oahu, and 
  Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai and north facing shores of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ018-110230-
/O.EXB.PHFO.SU.Y.0003.000000T0000Z-210111T0400Z/
Maui Leeward West-
326 AM HST Sun Jan 10 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 8 to 12 feet along west facing shores of Maui.

* WHERE...West facing shores of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ025-110230-
/O.CON.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/
Big Island North and East-
326 AM HST Sun Jan 10 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf of 15 to 20 feet along north facing shores today, 
  lowering to 10 to 15 feet tonight.

* WHERE...North facing shores of the Big Island.

* WHEN...through 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
235 
WHHW40 PHFO 101607
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
607 AM HST Sun Jan 10 2021

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND BIG ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI...

.Surf will peak today, then ease tonight into Monday as a large
north-northwest to north swell moves through. Surf will drop to 
advisory levels for exposed north and west facing shores tonight.

HIZ025-110515-
/O.UPG.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/
/O.EXA.PHFO.SU.W.0001.000000T0000Z-210111T0400Z/
Big Island North and East-
607 AM HST Sun Jan 10 2021

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 20 to 25 feet along north facing shores today, 
  lowering to 10 to 15 feet tonight.

* WHERE...North facing shores of the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-110400-
/O.CON.PHFO.SU.W.0001.000000T0000Z-210111T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
607 AM HST Sun Jan 10 2021

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf of 20 to 25 feet along the north facing shores of 
  Niihau, Kauai, Oahu, Molokai, and Maui. Surf of 15 to 20 feet 
  along the west facing shores of Niihau, Kauai, Oahu, and 
  Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai and north facing shores of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ018-110400-
/O.CON.PHFO.SU.Y.0003.000000T0000Z-210111T0400Z/
Maui Leeward West-
607 AM HST Sun Jan 10 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf of 8 to 12 feet along west facing shores of Maui.

* WHERE...West facing shores of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
880 
WHHW40 PHFO 110159
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
359 PM HST Sun Jan 10 2021

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES MOLOKAI AND
NORTH FACING SHORES OF MAUI AND THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND
OAHU AND WEST FACING SHORES OF MAUI...

.Surf will gradually lower tonight as a large north-northwest to 
north swell moves through, with highest surf expected over the 
eastern portions of the state. 

HIZ001-002-007-008-111500-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-210111T0400Z/
/O.EXB.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-
359 PM HST Sun Jan 10 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf of 12 to 20 feet along north facing shores.

* WHERE...North facing shores of Kauai, Oahu, and Niihau.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$

HIZ003-006-110300-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-210111T0400Z/
Kauai Leeward-Waianae Coast-
359 PM HST Sun Jan 10 2021

...HIGH SURF WARNING IS CANCELLED...

Surf had diminished below warning and advisory levels.

$$

HIZ012-013-017-019-020-025-111500-
/O.EXT.PHFO.SU.W.0001.000000T0000Z-210111T1600Z/
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
359 PM HST Sun Jan 10 2021

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf of 20 to 25 feet along the north and west facing
  shores of Molokai and north facing shores of Maui and the Big 
  Island.
  
* WHERE...North and west facing shores of Molokai and north 
  facing shores of Maui and the Big Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ018-111500-
/O.EXT.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/
Maui Leeward West-
359 PM HST Sun Jan 10 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf of 8 to 12 feet along west facing shores of Maui.

* WHERE...West facing shores of Maui.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
956 
WHHW40 PHFO 111338
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 AM HST Mon Jan 11 2021

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI MAUI AND
THE BIG ISLAND...

.Surf will hold at advisory levels through the day today as the
large north swell that peaked Sunday slowly lowers. The advisory 
for north facing shores in Maui County may need to be extended as 
another long-period northwest swell builds down the island chain 
later today through tonight. 

HIZ012-013-017-019-020-025-120245-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-210111T1600Z/
/O.NEW.PHFO.SU.Y.0004.210111T1338Z-210112T0400Z/
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
338 AM HST Mon Jan 11 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 10 to 15 feet along north facing shores.

* WHERE...North facing shores of Molokai, Maui, and the Big 
  Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ001-002-007-008-018-111445-
/O.CAN.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-
Maui Leeward West-
338 AM HST Mon Jan 11 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has lowered below the advisory levels. 

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 8, 8:36 PM HST, 6 hours 56 minutes earlier.

Area forecast discussion, Jan 8, 8:36 PM HST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
836 PM HST Fri Jan 8 2021

.SYNOPSIS...
Light winds will prevail into the weekend as a diminishing front
and upper disturbance move into the area. Although mostly dry
conditions will continue across the state, a few showers near and
along this front will be possible around Kauai through the day
Saturday and over the Big Island where the upper disturbance sets
up late Saturday into Sunday. Light to moderate easterly trades
will return briefly Sunday into Monday, then diminish once again
Tuesday as a front approaches and moves into the area around
midweek.

&&

.DISCUSSION...
Latest surface analysis showed the ridge near or over the islands
and the tail-end of a cold front nearby to the north. This has
led to the trades collapsing locally, giving way to light and
variable winds. Although sea breezes developed through the
afternoon hours in response today, the mid-level ridge and plenty
of dry air in place limited any shower development. Expect this
pattern to persist overnight into Saturday for most of the state.
The one exception could be over Kauai as the aforementioned front
drifts south into the area. This boundary combined with lowering
upper heights as an upper trough moves into the area may support
an increase in shower coverage late tonight through the early
Saturday morning hours over and around Kauai. This trend will
continue through the day Saturday with sea breezes developing once
again. The added instability associated with the upper low
setting up over the eastern end of the state late Saturday through
Saturday night may trigger localized heavy afternoon/evening
showers over the Big Island slopes.

Trade winds will make a brief comeback on Sunday and Monday. A
weak surface ridge will become reestablished north of the state
as the front near Kauai dissipates. A ridge aloft will build over
the northern end of the island chain while an upper-level low
develops along the upper trough to the south of the Big Island. As
a result, the Big Island could see an enhancement of showers,
while the rest of the state experiences a typical trade wind
regime with limited showers over mainly windward slopes.

Trade winds will break down and shift southerly on Tuesday,
potentially followed by a frontal passage late Wednesday and
Thursday. Fairly dry conditions are likely on Tuesday and
Wednesday ahead of the front. Though there is considerable
uncertainty this far out, the GFS and ECMWF show a shallow band
of showers reaching Kauai late Wednesday and stalling near Maui as
northeasterly trades build on Thursday. Forecast models suggest
that another approaching front will disrupt the trades on Friday.

&&

.AVIATION...
A weakening front located north of Kauai will keep a weak surface
ridge in the vicinity of the islands overnight. This is producing
light background winds across the state, which is allowing local
nighttime land breeze circulations to become established over
each of the islands early this evening. In addition, a mid-level
ridge and a lack of significant moisture sources across the region
will maintain stable and relatively dry atmospheric conditions
with a low-level inversion between 4,500 and 5,000 feet. Expect
some low clouds and isolated light showers along windward facing
slopes and coastal sections of the Big Island and Maui. This may
produce brief periods of MVFR conditions overnight, but expect
VFR conditions to prevail through Saturday morning.

Light easterly background flow is expected to allow local sea
breezes to develop again over most of the state by Saturday
afternoon. Some of the moisture from the front may be close
enough to cause a slight increase in low clouds and showers over
windward and interior sections of the state. There is a
possibility of brief localized MVFR conditions over some interior
areas Saturday afternoon, but VFR conditions will likely prevail
across most of the state on Saturday.

No AIRMETs are currently in effect, and none are anticipated
through early Saturday morning.

&&

.MARINE...
A ridge lingering near the state will maintain light winds across
the waters tonight and Saturday. Light to moderate trade winds
are expected to return from east to west across the marine area
Saturday night and Sunday, then hold at these levels through
Monday. The trades will become disrupted again on Tuesday as a
front approaches from the west, with winds easing and shifting
around to the southeast and south. South to southwest winds will
pick up to moderate and locally fresh levels Tuesday night and
Wednesday in advance of the front, then shift around to the north
and northeast at moderate to fresh levels in its wake. Winds are
expected to remain below Small Craft Advisory (SCA) thresholds
through the middle of next week. Seas are expected to hold below
SCA thresholds tonight, but windward waters will likely build to
SCA levels as a new large north-northwest swell arrives Saturday
afternoon. A series of large north and northwest swells will keep
seas at or close to SCA levels through the middle of next week.

The current northwest swell will hold steady below advisory levels
tonight. A new north-northwest swell will build quickly late
Saturday morning through the afternoon, with surf along north
facing shores of the smaller islands likely reaching advisory
thresholds Saturday afternoon and holding at these levels through
Sunday. This north-northwest swell will decline Sunday night
while a new northwest swell begins to build. Surf should hold
below advisory levels along north facing shores Sunday night, but
will could rise back above advisory levels along north and west
facing shores as early as Monday afternoon, and hold at these
levels into Tuesday night. After another brief drop below advisory
levels on Wednesday, a new large northwest swell will likely bring
advisory level surf to north and west facing shores Wednesday
night through Friday, with the potential for warning level surf on
Thursday.

Surf along east facing shores will remain small through next week
due to a lack of trade winds over and upstream of the islands.
The one exception will be for areas with a northern exposure.
Surf along south facing shores will remain small through next week
with mainly background energy moving through. A small south-
southwest swell may give a small boost to south shore surf around
the middle of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Gibbs
AVIATION...Houston
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:36 AM HSTSmall Craft AdvisoryHFO3 days

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.